Intended for healthcare professionals

Practice Practice Pointer — Adverse drug reactions

Painful perianal ulcers with nicorandil

BMJ 2020; 370 doi: https://doi.org/10.1136/bmj.m3351 (Published 15 September 2020) Cite this as: BMJ 2020;370:m3351
  1. Patricia McGettigan, reader in clinical pharmacology and medical education1,
  2. Robin E Ferner, honorary professor of clinical pharmacology2
  1. 1William Harvey Research Institute, Queen Mary University of London, London, UK
  2. 2West Midlands Centre for Adverse Drug Reactions, City Hospital, Birmingham, UK
  1. Correspondence to P McGettigan p.mcgettigan{at}qmul.ac.uk

What you need to know

  • Nicorandil, a second line treatment for angina, may cause severe, painful ulcers that affect the skin, eye, and mucosal surfaces, including in the gastrointestinal tract and genitalia

  • The ulcers are rare; some arise soon after commencing nicorandil, others after years of uneventful treatment

  • The only effective treatment for the ulcers is cessation of nicorandil; other treatments are ineffective or harmful

A 73 year old man presents with painful ulcers around his anus that have worsened, despite his use of a barrier cream. His bowel habit is unchanged, his weight is stable, he is not anaemic, and he has experienced no rectal bleeding. He has ischaemic heart disease for which he takes aspirin, atorvastatin, bisoprolol, diltiazem, nicorandil, and ramipril. You find extensive perianal ulceration. Rectal examination is painful, but no masses are evident. Since clinical findings do not suggest cancer or inflammatory bowel disease, you consider if this might represent an adverse reaction to nicorandil, recalling a photograph you had seen (fig 1).

Fig 1

Perianal ulceration, reproduced from Kulakov E, Baron S BMJ 2013;346:f3686

Nicorandil, a drug occasionally used to treat symptoms of angina, can cause a rare but serious adverse reaction of painful, non-healing ulcers that affect the skin and mucosa.1 Failure to recognise this adverse drug reaction can result in serious harm to some patients.2345 The danger is increased because nicorandil treatment is usually initiated by cardiologists, but this rare adverse reaction usually presents to others, including general practitioners, surgeons, dentists, ophthalmologists, and dermatologists.

What is nicorandil?

Nicorandil is a nicotinamide ester that dilates arteries and veins, reducing after-load and pre-load on the heart.1 Guidelines from the European Society of Cardiology and National Institute for Health and Care Excellence recommend nicorandil as second line treatment in the management of stable angina that is inadequately controlled by …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription